Views & Reviews Drug Tales and Other Stories

Hallucination

BMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f4570 (Published 17 July 2013) Cite this as: BMJ 2013;347:f4570
  1. Robin Ferner, director
  1. 1West Midlands Centre for Adverse Drug Reactions, Birmingham City Hospital, Birmingham B18 7QH, UK
  1. R.E.Ferner{at}bham.ac.uk

Shortly after a 74 year old man started taking tramadol he began hearing two voices singing songs by Irish performer Josef Locke, accompanied by an accordion and a banjo.1 According to Locke’s obituary in The Stage, “with his glorious tenor voice he . . . had an almost ecstatic following largely made up of female admirers.” The patient was not ecstatic, but rather found the hallucinations frightening, and feared he was going mad. Auditory hallucinations occur more commonly in patients with impaired hearing—a 70 year old woman with otosclerosis was cured of her auditory hallucinations by halving her dose of aspirin.2

Many drug induced psychological experiences are disturbing. Neurologist and …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe